Tennessee, 2005

Hail in Tennessee, April 22, 2005

April 22, 2005 · NWS HUN · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 22, 1:27 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 22, 1:27 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CDT FRI APR 22 2005

.DISCUSSION...
FORECAST FOCUS WAS ON THE SHORT TERM SEVERE WX THREAT AND WIND
FORECAST ON SATURDAY...WITH PLENTY OF MODEL INCONSISTENCY IN THE
EXTENDED.

CONVECTIVE INITIATION IS STRUGGLING TO BEGIN IN NW ALABAMA PER
RSO IMAGERY. CONVERGENCE IS SEVERELY LACKING SO FAR.  A W-SW FLOW
AHEAD OF THE PRE-FRONTAL TROF CONTINUES. THE 18Z ANALYSIS SHOWED
THE TROF POSITION JUST E OF KMEM WHERE THE DEW POINT DROPPED TO
47F. HOWEVER...PRESSURE FALLS ARE BEGINNING TO INDUCE CONSIDERABLE
BACKING OF SFC WINDS ACROSS MS TO A MORE SOUTHERLY DIRECTION. WE
FEEL THIS MAY INCREASE CONVERGENCE AS THE STRONG COLD FRONTAL PUSH
ARRIVES AFTER 21Z. 12Z NAM AND 15Z RUC SHOW STRONG DPVA AND 7H
COLD ADVECTION 21Z-00Z...SO I FEEL SYNOPTIC SCALE LIFT WILL BE
SIGNIFICANT ENOUGH TO OVERCOME LACK OF LOW LEVEL CONVERGENCE. THIS
MAY OCCUR RIGHT ALONG THE I-65 CORRIDOR.  THE AIRMASS IS PLENTY
UNSTABLE PER 18Z SOUNDINGS AT KOHX AND A RECENT LAPS SOUNDING AT
KMSL...WITH STEEPENING LAPSE RATES.  WBZ HEIGHTS WILL CRASH BY
LATE AFTERNOON INTO EARLY EVENING...WITH HAIL LIKELY EASY TO COME
BY. WE STILL SEE A DAMAGING WIND THREAT CONSIDERING THE INCREASING
WIND PROFILE. OKOLONA HAS SEEN A MARKED INCREASE IN 500 MB FLOW TO
60KT IN THE LAST COUPLE OF HOURS.

AFTER THIS EVENINGS CONVECTION...OTHER FOCUS OF FORECAST IS THE
GUSTY WINDS TO DEVELOP ON SATURDAY. DIV-Q...POSITION OF THE 5H
VORT...AND LOW-MID LEVEL JETS LINING UP...ALL POINT TO A GUSTY
DAY. SUSTAINED WINDS OF 20-25KT...GUSTING TO 35KT...ARE SUPPORTED
BY FORECAST SOUNDINGS SHOWING STEEP LOW LEVEL LAPSE RATES UP TO
750 MB. AT THIS POINT...THE THREAT OF FROST APPEARS LOW SATURDAY
NIGHT DUE TO THE PRESSURE GRADIENT REMAINING CONSIDERABLE. WINDS
SHOULD STAY OVER 10KT MUCH OF THE NIGHT. I SUSPECT MONDAY MORNING
TO HAVE A MUCH HIGHER THREAT OF PATCHY FROST...ESPECIALLY IN LOW
LYING SHELTERED LOCATIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    49  58  35  58 /  40  10   0   0
SHOALS        48  59  35  59 /  10  10   0   0
CULLMAN       50  59  36  58 /  40  10   0   0
FAYETTEVILLE  47  58  34  57 /  30  10   0   0
FT PAYNE      49  59  35  56 /  70  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Apr 22, 11:48 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT FRI APR 22 2005

ALZ001>010-016-TNZ076-096-097-230230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1248 PM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A COLD FRONT WILL APPROACH AND MOVE THROUGH THE TENNESSEE VALLEY BY
LATE THIS AFTERNOON AND EARLY THIS EVENING. THE ATMOSPHERE WILL
CONTINUE TO DESTABILIZE AHEAD OF THE FRONT AS SUNSHINE RETURNS
BEHIND THE DEPARTING RAIN/CLOUD SHIELD FROM EARLIER THIS MORNING. A
BROKEN LINE OF THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE FRONT
BY MID TO LATE AFTERNOON. THERE IS STILL SOME UNCERTAINTY WITH
RESPECT TO EXACTLY WHERE THE THUNDERSTORMS WILL BEGIN TO DEVELOP.
HOWEVER...PRESENT INDICATIONS SUGGEST THAT THE LINE WILL BEGIN TO
DEVELOP FROM MIDDLE TENNESSEE SOUTHWARD INTO NORTH CENTRAL ALABAMA IN
THE VICINITY OF I-65 BY 3 OR 4 PM THIS AFTERNOON. THE BROKEN LINE OF
THUNDERSTORMS WILL THEN SWEEP EASTWARD THROUGH THE REMAINDER OF
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH THE EARLY
EVENING HOURS AND WILL BE EAST OF THE AREA BY 8 PM.

THE PRIMARY SEVERE WEATHER THREATS CONTINUE TO BE DAMAGING STRAIGHT
LINES WINDS AND LARGE HAIL. HOWEVER, AN ISOLATED TORNADO CANNOT BE
RULED OUT ESPECIALLY DURING THE EARLY STAGES OF THE LINE
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

MUCH COOLER AIR WILL MOVE INTO THE AREA FOR THE WEEKEND ON GUSTY
NORTHWEST WINDS. WINDS DURING SATURDAY AFTERNOON WILL BE SUSTAINED
BETWEEN 20 AND 25 MPH WITH A FEW GUSTS UP TO 35 MPH. AS THE CENTER
OF HIGH PRESSURE MOVES CLOSER TO THE AREA SATURDAY NIGHT WINDS WILL
BEGIN TO DIMINISH AND TEMPERATURES WILL FALL TO NEAR FREEZING BY
DAYBREAK SUNDAY. PATCHY FROST WILL ALSO BE POSSIBLE SUNDAY NIGHT.

TEMPERATURES WILL RETURN TO NEAR NORMAL BY EARLY NEXT WEEK ALONG WITH
THE CHANCE OF SHOWERS AND A FEW THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THROUGH TONIGHT.

09

The radar

The Northeast Alabama radar (KHTX), 21 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
April 22, 5:01 PM CST to 5:04 PM CST
Where
Franklin County, Huntland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.050, -86.267

Penny size hail was reported.

Hail, Franklin

When
April 22, 5:42 PM CST to 5:45 PM CST
Where
Franklin County, Sewanee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -85.933

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447196, 5447197.